case STUDIES

Lauren S. Schlesselman, PharmD
Published Online: Tuesday, May 1, 2007
Follow Pharmacy_Times:

CASE ONE:

FG is a 65-year-old war veteran with a 40-year history of paranoid schizophrenia. His symptoms include poor personal hygiene, blunted affect, and delusions, accompanied by auditory and visual hallucinations. His delusional symptoms relate to his wartime experiences. His visual hallucinations involve enemy soldiers from the war who he believes are stalking him. FG's auditory hallucinations include the sounds of war, accompanied by enemy soldiers threatening to end his life if he does not keep his guard up. FG has been unable to maintain a job or adequate housing for many years. He currently lives under a bridge "in case he needs to make a getaway down the river."

When workers from the free clinic are able to locate him, they attempt to provide medical care and evaluate his schizophrenia. If sample medications are available, they provide him with them. According to their records, FG was given haloperidol 15 mg 3 times daily and benztropine 1 mg 3 times daily when they last evaluated him. He was given enough medication for a few weeks so that they could evaluate the effectiveness and any adverse effects. During previous trials with other neuroleptic agents, extrapyramidal side effects have limited the dose FG could tolerate.

The physician on the team would like to discontinue the haloperidol and initiate an agent with fewer extrapyramidal side effects. He searches the medication supply and finds that he has samples of fluphenazine, chlorpromazine, thiothixine, and risperidone. Which agent is least likely to cause extrapyramidal side effects?


CASE TWO:

During the last week of classes, the University of Expensive-Tuition's police arrive at a dormitory after receiving a call from a male student. On arrival, the police find the student locked out of his dorm room. He explains to the police that his roommate locked himself in the room and moved the furniture in front of the door because he was convinced that everyone was trying to steal his thesis. Other students confirm that the roommate has been screaming and pounding on walls for the past 3 hours.

After attempting to talk the hallucinating student into opening the door, the police manage to enter the room through a window. On entering the room, they find the student to be disoriented, anxious, paranoid, and irritable. The student's pupils are not dilated. The student's speech is slurred. He has an unsteady gait, drooping eyelids, and rapid involuntary eye movements.

The student who had been locked out admits that his roommate uses illicit drugs. He does not know if his roommate had used any this evening, because he went to the library to study for an examination. He does know that his roommate usually prefers to use phencyclidine (PCP) and lysergic acid diethylamide (LSD). Which of these 2 illicit agents should the police suspect is the cause of the student's hallucinations and other symptoms?

Dr. Schlesselman is an assistant clinical professor at the University of Connecticut School of Pharmacy.


Click Here For The Answer -----------> [-]

CASE ONE: Risperidone is the agent least likely to cause extrapyramidal side effects. At doses ≤6 mg per day, the side effect rate with risperidone is similar to that with placebo. With increased doses, the risk of extrapyramidal side effects increases. The most common side effects with low-dose risperidone are asthenia and sedation.

CASE TWO: PCP and LSD can exhibit similar time to onset and duration of effect. They also can produce similar reactions including hallucinations, anxiety, and paranoia. PCP toxicity can be differentiated from LSD toxicity in various ways. Pupil dilation is absent in PCP toxicity but present in LSD toxicity. Persons with PCP toxicity often exhibit ataxia, nystagmus, and ptosis, whereas persons with LSD toxicity will not exhibit these signs. In this case, the police should suspect PCP intoxication.




Related Articles
No Result Found
Latest Issues
$auto_registration$